Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 179, NWS Dodge City, KS

September 25, 20124 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 25, 2012, 5:42 PM CDT for 4 counties in Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2012, 5:42 PM CDT (22:42 UTC)
Expired
Sep 25, 2012, 5:59 PM CDT
In force
17 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-371 J/kg
Mixed-layer LCL
1830 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

010 
WUUS53 KDDC 252242
SVRDDC
KSC067-075-093-187-252330-
/O.NEW.KDDC.SV.W.0179.120925T2242Z-120925T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT TUE SEP 25 2012

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GRANT COUNTY IN SOUTHWEST KANSAS...
  SOUTHEASTERN HAMILTON COUNTY IN SOUTHWEST KANSAS...
  SOUTHWESTERN KEARNY COUNTY IN SOUTHWEST KANSAS...
  NORTHEASTERN STANTON COUNTY IN SOUTHWEST KANSAS...

* UNTIL 630 PM CDT/530 PM MDT/

* AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES SOUTH OF KENDALL...AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KENDALL...
  MAINLY RURAL AREAS OF NORTHEASTERN STANTON...NORTHWESTERN GRANT...
  SOUTHEASTERN HAMILTON AND SOUTHWESTERN KEARNY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3803 10151 3784 10122 3769 10154 3774 10162
TIME...MOT...LOC 2242Z 214DEG 10KT 3776 10154
WIND...HAIL 60MPH 1.00IN

$$

WAH
1 follow-up statement
850 
WWUS53 KDDC 252259
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM CDT TUE SEP 25 2012

KSC067-075-093-187-252310-
/O.CAN.KDDC.SV.W.0179.000000T0000Z-120925T2330Z/
STANTON KS-KEARNY KS-HAMILTON KS-GRANT KS-
559 PM CDT TUE SEP 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR GRANT...SOUTHEASTERN
HAMILTON...SOUTHWESTERN KEARNY AND STANTON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3803 10151 3784 10122 3769 10154 3774 10162
TIME...MOT...LOC 2300Z 214DEG 10KT 3780 10150

$$

WAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:20 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 25, 3:20 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
320 PM CDT TUE SEP 25 2012

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 309 PM CDT TUE SEP 25 2012

THE MAIN FORECAST CHALLENGES ARE THUNDERSTORMS CHANCES TONIGHT INTO
WEDNESDAY.

AN UPPER LEVEL LOW AND ASSOCIATED UPPER LEVEL SHORTWAVE TROUGH WILL
MOVE VERY SLOWLY INTO THE 4 CORNERS REGION INTO WEDNESDAY. WEAK
DISTURBANCES ALOFT AHEAD OF THIS SYSTEM WILL MOVE ACROSS WESTERN
KANSAS TONIGHT WITH ANOTHER ON WEDNESDAY AFTERNOON. SOME UPWARD
VERTICAL MOTION ASSOCIATED WITH THESE DISTURBANCES ALONG WITH
ELEVATED MOISTURE AND CAPE COULD SUPPORT A FEW THUNDERSTORMS AND
SHOWERS TONIGHT INTO WEDNESDAY. THE BEST CHANCES WILL BE TONIGHT IN
THE EAST PART OF THE FA FROM SAINT JOHN TO MEDICINE LODGE NEAR AND
ALONG A FRONTAL BOUNDARY. SOME OF THE STORMS IN BARBER COUNTY
WITH THE HIGHEST CAPE FIELDS, MOISTURE CONVERGENCE, ISENTROPIC
LIFT, AND FRONTOGENETICAL FORCING, COULD BE SEVERE WITH HAIL UP TO
QUARTER SIZE AND WINDS OF 50 TO 60 MPH FROM LATE THIS AFTERNOON
INTO EARLY EVENING. SKIES WILL BECOME MOSTLY CLOUDY INTO WEDNESDAY
WITH THE UPPER LEVEL DISTURBANCES AND MID TO UPPER LEVEL MOISTURE.
A COLD FRONT WILL MOVE FROM NEAR THE OKLAHOMA AND KANSAS BORDER
TONIGHT AND INTO THE TEXAS PANHANDLE AND OKLAHOMA ON WEDNESDAY AS
COOLER HIGH PRESSURE SINKS INTO THE CENTRAL PLAINS.

FOR TONIGHT EXPECT INCREASING CLOUDINESS WITH LIGHT EAST WINDS
BECOMING LIGHT NORTHERLY. OVERNIGHT LOWS WILL RANGE FROM THE MID 50S
ACROSS MUCH OF SOUTHWEST KANSAS, TO THE MID 50S TO LOWER 60S IN PARTS
OF SOUTH CENTRAL KANSAS. ON WEDNESDAY HIGH TEMPERATURES WILL RANGE
FROM THE UPPER 70S, EXPECT WARMER ALONG THE OKLAHOMA BORDER WITH LOW
80S. WINDS WILL BECOME LIGHT EASTERLY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 309 PM CDT TUE SEP 25 2012

THURSDAY WILL START WITH A BROAD UPPER LEVEL WAVE PASSING THROUGH
WESTERN KANSAS, ALONG WITH A NEARLY STATIONARY FRONT LAYING ACROSS
OUR CWA.  THEREFORE, POPS WILL BE IN THE 30 PERCENT RANGE WEST TO
THE 50 PERCENT RANGE IN OUR SOUTHEASTERN CWA.  THERE WILL BE A
BLANKET OF LOWER TO MID CLOUDS OVERHEAD WITH LITTLE INSOLATION.
HIGHS SHOULD ONLY REACH THE MID TO UPPER 70S, AND RAINFALL WILL
LIKELY VARY FROM .02 TO .40 INCH. THURSDAY NIGHT AND FRIDAY WILL
BE VERY SIMILAR WITH THE UPPER WAVE STRETCHING ACROSS WESTERN AND
CENTRAL KANSAS, AND THE AFOREMENTIONED FRONT WILL BE MEANDERING
NORTH AND THEN SOUTH OVER OUR FORECAST AREA. PRECIPITATION CHANCES
WILL STILL BE IN THE 25 TO 50 PERCENT RANGE, HIGHEST IN THE EAST
WHERE DEWPOINTS WILL BE HIGHEST IN THE 60 TO 63 DEGREE RANGE. QPF
WILL BE A LITTLE HIGHER IN THE EASTERN ZONES THAN IN THE WEST, DUE
TO HIGHER MOISTURE CONTENT. THE AXIS OF THE UPPER WAVE SHOULD
CROSS TO THE EAST OF US BY SATURDAY, BUT THE FRONT WILL STILL BE
IN THE AREA. SO POPS WILL FALL INTO THE 20 TO 30 PERCENT RANGE
SATURDAY MORNING, AND THEN TO THE 20 PERCENT OR LESS RANGE
SATURDAY AFTERNOON. BUT, JUST AS THAT ONE WAVE IS LEAVING OUR
AREA, ANOTHER RIPPLE WILL COME THROUGH SATURDAY NIGHT, RESULTING
IN 20 PERCENT POPS SATURDAY NIGHT IN OUR WEST, THEN SHIFTING TO 20
PERCENT POPS IN OUR EAST SUNDAY. THE LARGE SYNOPTIC SCALE LOW WILL
STAY ANCHORED OVER THE COAST OFF BAJA CALIFORNIA THROUGH THE 7 DAY
PERIOD, THEN GET INGESTED INTO AN EVEN LARGER SCALE UPPER LOW
ENTERING THE NORTHWESTERN U.S. BY NEXT WEDNESDAY, OCTOBER 3RD. BY
SUNDAY, I THINK HIGH PRESSURE WILL BE BUILDING IN AT THE H5 AND H7
LEVELS MONDAY INTO TUESDAY, BRINGING AN END TO PRECIPITATION
CHANCES. THEREFORE, MONDAY INTO TUESDAY, DAYS 6 AND 7, WILL SEE AN
END TO PRECIPITATION AND A LOT MORE SUNSHINE AS WELL AS A WARM UP.

MAXIMUM TEMPERATURES FRIDAY AND SATURDAY WILL BE COOL AND GENERALLY
IN THE LOW 70S NORTH TO THE MID 70S SOUTHEAST. MINIMUM TEMPERATURES
FRIDAY IN THE UPPER 50S TO LOWER 60S WILL COOL TO MONDAY MORNING
READINGS RANGING FROM AROUND 50 DEGREES IN THE SYRACUSE TO
WAKEENEY AREA, TO NEAR 54 DEGREES IN THE COLDWATER AND MEDICINE
LODGE AREAS. SUNDAY'S MAX TEMPS WILL WARM TO THE MID TO UPPER 70S,
THEN ON MONDAY TO THE UPPER 70S TO CLOSE TO 80 DEGREES, AND BY
TUESDAY CLIMB TO THE UPPER 70S TO LOWER 80S. MINIMUM TEMPERATURES
WILL WARM A LITTLE BY TUESDAY MORNING TO THE MID 50S IN MOST
LOCATIONS.

OVERALL, THE ECMWF MODEL AND THE GEM ARE IN GOOD AGREEMENT OUT TO
ABOUT 132HRS, OR 30/12Z AND WERE LEANED TOWARD MORE THAN THE GFS.
THE GFS MODEL IS FASTER WITH EXITING THE FIRST UPPER WAVE, WHILE THE
ECMWF AND GEM BOTH DRAG THIS UPPER FEATURE THROUGH THE PLAINS
WEDNESDAY THROUGH SATURDAY NIGHT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1219 PM CDT TUE SEP 25 2012

AN UPPER LEVEL LOW WILL CONTINUE TO MOVE VERY LITTLE ACROSS
WEST CENTRAL COLORADO INTO WEDNESDAY. WEAK UPPER LEVEL WAVES WILL
MOVE OUT ACROSS WESTERN KANSAS INTO WEDNESDAY AS WELL. THE FIRST
WAVE WILL COME OUT THIS EVENING WITH THUNDERSTORMS EXPECTED NEAR A
FRONTAL BOUNDARY EAST OF THE TAF SITE ACROSS FAR SOUTH CENTRAL
KANSAS. ANOTHER DISTURBANCE IS FORECAST FOR WEDNESDAY AFTERNOON
WITH SOME ELEVATED SCATTERED THUNDERSTORMS POSSIBLE. LIGHT
UPSLOPE WINDS WILL BECOME NORTH THIS EVENING THEN EASTERLY AGAIN
ON WEDNESDAY WITH INCREASING DEWPOINTS. AT THIS TIME WITH THE
SCATTERED NATURE OF STORMS WILL LEAVE OUT OF THE TAFS. EXPECT VFR
CONDITIONS WITH MID AND HIGH LEVEL BROKEN TO OVERCAST SKIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  80  60  76 /  20  30  50  50
GCK  55  79  56  75 /  20  40  40  40
EHA  54  82  55  76 /  20  40  40  40
LBL  54  83  58  77 /  20  30  50  40
HYS  56  79  57  74 /  30  30  40  40
P28  63  83  63  78 /  70  30  50  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...BURKE
AVIATION...KRUSE
Hazardous weather outlook, Sep 25, 8:01 AM CDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
801 AM CDT TUE SEP 25 2012

KSZ030-031-043>046-061>066-074>081-084>090-261130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
801 AM CDT TUE SEP 25 2012 /701 AM MDT TUE SEP 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR SHOWERS ALONG WITH A FEW THUNDERSTORMS
EARLY THIS EVENING AND OVERNIGHT ACROSS MOST OF WESTERN KANSAS AND
SOUTH CENTRAL KANSAS. ACROSS SOUTH CENTRAL KANSAS IN BARBER COUNTY A
FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH HAIL AS
LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS EVERY DAY FROM WEDNESDAY
THROUGH SUNDAY, WITH THE BEST CHANCES WEDNESDAY AND THURSDAY.
THE STORMS WEDNESDAY AND THURSDAY COULD BE SEVERE WITH HAIL AS
LARGE AS GOLFBALLS.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING IN
SOUTH CENTRAL KANSAS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 6:26 PM CDTSpecial Weather StatementDDCKiowa49 min
Sep 25, 6:35 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.